Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 295, NWS Cleveland, OH

July 27, 2006Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 27, 2006, 12:59 PM EDT for Crawford County, Pennsylvania. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 12:59 PM EDT (16:59 UTC)
Expired
Jul 27, 2006, 1:45 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 141 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 1:30 PM EDTTSTM WND DMG1 N Springboro, PASEVERAL LARGE TREES DOWN ON ROUTE 18.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 271659
SVRCLE
PAC039-271745-
/O.NEW.KCLE.SV.W.0295.060727T1659Z-060727T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1259 PM EDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 145 PM EDT

* AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  CONNEAUTVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE CAMBRIDGE SPRINGS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4183 7989 4180 8003 4176 8026 4171 8044
      4171 8051 4184 8052 4184 8038 4185 8036
      4185 7989

$$
2 follow-up statements
000 
WWUS51 KCLE 271729
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
129 PM EDT THU JUL 27 2006

PAC039-271745-
/O.CON.KCLE.SV.W.0295.000000T0000Z-060727T1745Z/
CRAWFORD PA-
129 PM EDT THU JUL 27 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM EDT FOR
CRAWFORD COUNTY...


AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF CAMBRIDGE SPRINGS...AND MOVING EAST AT 25
MPH.

* LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE SPRINGS...

LAT...LON 4183 7989 4180 8003 4176 8026 4171 8044
      4171 8051 4184 8052 4184 8038 4185 8036
      4185 7989

$$

BM
000 
WWUS51 KCLE 271748
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT THU JUL 27 2006

PAC039-271758-
/O.EXP.KCLE.SV.W.0295.000000T0000Z-060727T1745Z/
CRAWFORD PA-
148 PM EDT THU JUL 27 2006


...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
145 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM ACROSS CRAWFORD COUNTY.

LAT...LON 4183 7989 4180 8003 4176 8026 4171 8044
      4171 8051 4184 8052 4184 8038 4185 8036
      4185 7989

$$

BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:46 AM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 6:46 AM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
646 AM EDT THU JUL 27 2006

.AVIATION (12Z-12Z)...
EARLY MORNING CONVECTION HAS DIMINISHED SIGNIFICANTLY OVER THE PAST
SEVERAL HOURS WITH ONLY A FEW PATCHES OF MVFR RAIN REMAINING MAINLY
OVER THE SOUTHERN THIRD OF THE FORECAST AREA.  EXPECTING A BRIEF
BREAK IN THE ACTIVITY THIS MORNING FOR AREAS WEST OF
CLEVELAND...COULD SEE A FEW LINGERING SHOWERS FURTHER EAST THIS
MORNING BUT THESE SHOULD BE RELATIVELY LIGHT AND SHORT LIVED.

WITH AFTERNOON HEATING...AM EXPECTING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO DEVELOP BY EARLY AFTERNOON AND SLOWLY DRIFT
EASTWARD. LOTS OF INSTABILITY AND LINGERING BOUNDARIES FROM THIS
MORNINGS CONVECTION LEAD ME TO BELIEVE THERE WILL BE SEVERAL ROUNDS
OF RAIN THIS AFTERNOON THROUGH THE EARLY MORNING HOURS SO HAVE OPTED
TO CARRY PRECIP FROM 18Z ONWARD AT MOST SITES...EVENTUALLY TAPERING
OFF TOWARD DAYBREAK. WOULD NOT BE SURPRISED TO SEE BRIEF PERIODS OF
IFR VSBYS AND CIGS IN THE HEAVIEST SHOWERS BUT HAVE LEFT MENTION OUT
AT THIS TIME UNTIL STORMS ACTUALLY DEVELOP.

&&

.SHORT TERM (TODAY THRU FRI NGT)...
TROUGH REMAINS TO THE WEST UNTIL FRIDAY EVENING. LOW LEVEL JET
PROGGED TO WEAKEN TODAY BUT SOURCE REGION FOR NEW STORMS REMAINS
JUST TO THE WEST. STORMS SHOULD WEAKEN TO SOME EXTENT AS THEY
MOVE EAST ACROSS FCST AREA BUT CONCERN FOR TODAY (AND RIGHT INTO
FRIDAY) IS THE AMOUNT OF RAIN THAT COULD OCCUR. CONDITIONS ARE SUCH
THAT TRAINING STORMS ARE POSSIBLE. STORM MOTION PROGGED LESS THAN 10
KTS. PCP WATER PROGGED TO OVER 2 INCHES. EXTREME NORTHERN COUNTIES
MAY ESCAPE THE THREAT FOR HEAVIEST RAIN (TOLEDO AND ERIE) BUT PARTS
OF CLEVELAND AND THE CITY OF ASHTABULA HAVE HAD HEAVY RAINS IN THE
LAST WEEK SO IT WOULD NOT TAKE A LOT OF RAIN FOR NEW PROBLEMS. WRF
MODEL SEEMS TO HAVE BEST HANDLE OF CURRENT CLUSTERS OF STORMS.

WILL LIKELY SEE A LULL IN THE ACTIVITY DURING THE LATE MORNING AND
EARLY AFTERNOON AS LOW LEVEL JET DIMINISHES BUT CAPE OVER 3000 J/KG
PROGGED TO THE WEST AS WELL AS STRONG MOISTURE CONVERGENCE SO NEW
STORMS WILL LIKELY DEVELOP BY LATE THIS AFTERNOON INTO TONIGHT AND
MOVE EASTWARD. WILL NOT POST FLASH FLOOD WATCH FOR NOW BUT MAY NEED
ONE DEPENDING ON EVOLUTION OF NEW STORMS LATER TODAY INTO TNGT.
DEBRIS CLOUDS AND MORNING SHOWERS/STORMS WILL SURPRESS TEMPS TO SOME
EXTENT TODAY AND WILL FCST HIGHS GENERALLY LOWER/MID 80S EXCEPT
UPPER 80S TOL. WILL NOT TRY TO TIME PRECIPITATION TODAY OR TONIGHT
AND WILL GENERALLY HAVE CATEGORICAL POPS.

WNW FLOW ALOFT AND PROGRESSION OF TROUGH SHOULD ALLOW FOR MOST
TSTORM ACTIVITY TO SAG TO THE SOUTH ON FRIDAY ESCPECIALLY BY FRIDAY
NIGHT. NO RELIEF FROM THE HEAT AND HUMIDITY. AS WE LOSE THE DEBRIS
CLOUDS THE SUN AND HIGH DEWPOINTS WILL GO UNCHECKED AND BECOME THE
BIG PICTURE INTO EARLY NEXT WEEK.

GFS GUIDANCE TEMPS LOOK CLOSE TO WHAT I CAME UP WITH EXCEPT RAISED A
CATEGORY MOST SITES FRIDAY AND FRIDAY NIGHT.

&&

.LONG TERM (SAT THRU WED)...
DID NOT HAVE MUCH TIME TO LOOK AT EXTENDED PORTION OF FCST. NEXT
SHORTWAVE COULD RESULT IN THUNDERSTORMS FROM THE NORTHWEST THIS
WEEKEND. CERTAINLY WILL HAVE ENOUGH HEAT AND HUMIDITY TO SEE STORMS
REDEVELOP SOUTHEASTWARD BUT WILL CONTINUE WITH REALTIVELY LOW POPS
(30 PERCENT). RIDGE SHOULD BUILD IN BY MONDAY WITH ENOUGH CAPPING TO
REDUCE STORM THREAT. TWEAKED MAX TEMPS UP A CATEGORY. REMAINDER OF
EXTENDED UNCHANGED. YESTERDAYS LONG TERM DISCUSSION FOLLOWS...

SUMMERLIKE PATTERN WILL CONT THRU THE END OF THE PERIOD.  TEMPS WILL
CONT TO AVERAGE ABOVE NORMAL WITH DEWPOINTS ALSO REMAINING FAIRLY
HIGH.  LATEST EXTENDED GUID NOW KEEPING QUASI STATIONARY BOUNDARY
FURTHER N THAN ADVERTISED BY EARLIER RUNS.  THIS OF COURSE WILL
RESULT IN ABOVE NORMAL TEMPERATURES MENTIONED ABOVE.  COULD SEE A
STRAY TSRA JUST ABOUT ANYTIME WITH THE WARM AND HUMID SWLY FLOW.
BUT...WILL CONFINE SMALL PRECIP CHANCES TO SAT AND SUN WHEN FRONTAL
BOUNDARY WILL BE THE CLOSEST.  WILL THEN TRY FOR DRY WX THE
REMAINDER OF THE PERIOD AS SFC RIDGE BUILDS IN FROM THE S.  COLD
FRONT WILL FINALLY APPROACH FORECAST AREA AT END OF THE PERIOD SO
PRECIP WILL AGAIN BE A THREAT JUST AFT PERIOD ENDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...KOSARIK
LONG TERM...KOSARIK/KUBINA
AVIATION...LEINS
Hazardous weather outlook, Jul 27, 9:12 AM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT THU JUL 27 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-281315-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS SLIGHT
CHANCE OF SEVERE THUNDERSTORMS OVER NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY. AS IT
APPROACHES...THUNDERSTORMS ARE EXPECTED TO REDEVELOP. A FEW OF THESE
COULD BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
ARE THE MAIN SEVERE WEATHER THREATS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE LESS THUNDERSTORM ACTIVITY ON FRIDAY... SATURDAY AND
SUNDAY BUT A LOCALLY SEVERE STORM REMAINS A POSSIBILITY. DRY
WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY BUT HOT AND HUMID
WEATHER IS EXPECTED EARLY NEXT WEEK WITH HIGH TEMPERATURES IN THE
90S AND HEAT INDEX TEMPERATURES AROUND 100.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:41 PM EDTSevere Thunderstorm WarningCLEErie64 min
Jul 27, 1:30 PM EDTFlash Flood WarningCLECrawford3 hr
Jul 27, 2:45 PM EDTFlash Flood WatchCLECrawford, Erie20 hr
Jul 27, 5:54 PM EDTFlash Flood WarningCLECrawford3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.